Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Omaha, NE

April 20, 2001Cass County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2001, 9:39 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 9:39 PM CDT (02:39 UTC)
Expired
Apr 20, 2001, 10:15 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 30 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:45 PM CDTThunderstorm Wind 70 EWahoo, NEA thunderstorm wind gust estimated at 80 mph by a trained spotter blew a vehicle off of a road near Wahoo.
Apr 20, 9:55 PM CDTThunderstorm Wind 60 EEagle, NEThunderstorm wind gusts estimated at 70-80 mph blew down numerous billboards at Eagle Raceway.
Apr 20, 9:55 PM CDTThunderstorm Wind 60 EAshland, NEThunderstorm wind gust estimated at 70 mph by a ham radio operator.
Apr 20, 10:05 PM CDTThunderstorm Wind 55 ELouisville, NEThunderstorm winds estimated at over 60 mph at Buckneer Bay near Louisville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 210241
SVROMA
NEC023-025-053-109-131-155-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
939 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA
  DODGE COUNTY IN EAST CENTRAL NEBRASKA
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA
  CASS COUNTY IN SOUTHEAST NEBRASKA
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  OTOE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1015 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 3 MILES WEST OF
  LINWOOD TO BURR...OR FROM 19 MILES EAST OF COLUMBUS TO 29 
  MILES SOUTHEAST OF LINCOLN...MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED...
  EAGLE...PRAGUE...UNADILLA...WESTON
  ALVO...MALMO...SYRACUSE
  ELMWOOD...ITHACA...NORTH BEND

WINDS OF 60 TO 80 MPH SARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4140 9710 4084 9668 4050 9635 4081 9592
          4120 9636 4161 9665

SKERRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:40 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Apr 20, 2:40 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
240 PM CDT FRI APR 20 2001

FORECAST CHALLENGES -- SEVERE WEATHER CHANCES TONIGHT.

SYNOPSIS -- THIS MORNINGS OBSERVED SOUNDINGS AND PLAN VIEW
UPPER-AIR ANALYSIS SHOWED WIDESPREAD, STEEP MID-LEVEL LAPSE RATES
ACROSS MUCH OF THE CNTRL U.S..  HOWEVER, LOW-LEVEL MOISTURE DEPTH IS
VERY LIMITED.  18Z SOUNDINGS FROM OAX AND TOP CONTINUE TO INDICATE
PROBLEMS WITH LIMITED MOISTURE AND A LARGE CAP.  IN THE UPPER
LEVELS, THE MAIN SHORTWAVE FORECAST TO IMPACT OUR AREA TONIGHT WAS
MOVING INTO WRN CO, PER LATEST MOISTURE CHANNEL IMAGERY WITH
CONSIDERABLE LIGHTNING ACTIVITY FROM CNTRL WY SWD INTO N CNTRL NM.
AT THE SURFACE, 18Z SURFACE ANALYSIS HAD A DEEPENING SURFACE LOW
OVER NERN CO WITH A WARM FRONT EXTENDING NEWD FROM N OF HLC TO NEAR
OMA.

FORECAST -- PER PMDHMD, WE WILL FOLLOW THE ETA IN THE LOW-LEVELS AND
THE AVN ALOFT THIS FORECAST.  IN THE SHORT TERM, THE MAIN FOCUS IS
ON CONVECTIVE POTENTIAL.  FROM WHAT WE HAVE SEEN SO FAR IN THE
OBSERVED DATA, WE WILL NEED TO ADVECT DEEPER MOISTURE FROM SOMEWHERE
AND EFFECTIVELY REDUCE THE CONVECTIVE INHIBITION FOR SEVERE
CONVECTION TO DEVELOP.  THIS MORNINGS ETA IS NOT HANDLING THE
SURFACE DEWPOINTS AND SUBSEQUENTLY THE SBCAPE FIELDS VERY WELL IN
COMPARISON TO THE OBSERVED DATA.  CURRENTLY, THE RUCII OUTPUT IS
MUCH MORE ACCURATE AND WE WILL USE ITS THERMODYNAMIC FIELDS IN THE
SHORT TERM.  THAT SAID, CAPE VALUES OF 1000 TO 1500 J/KG ARE
FORECAST ALONG THE WARM FRONT BY LATE AFTERNOON WITH THE CIN
DECREASING TO 20 TO 30 J/KG (THIS MAY BE OPTIMISTIC GIVEN THE
CURRENT STATE OF THE ATMOSPHERE).  THERE IS A CHANCE OF AN
ISOLATED STORM ALONG THE WARM FRONT LATE THIS AFTERNOON INTO EARLY
EVENING, BUT THE BETTER CONVECTIVE POTENTIAL WILL BE LATER TONIGHT
AS THE LARGE-SCALE ASCENT INCREASES AHEAD OF THE WRN CO SHORTWAVE.
IF DEEP CONVECTION COULD BE INITIATED, 0-6 KM SHEAR VALUES OF 22-27
M/S SUGGEST THAT THE INITIAL CONVECTIVE MODE WOULD BE
SUPERCELLULAR.  WE HAVE TRIMMED GOING POPS SOME OVERNIGHT,
ESPECIALLY IN THE WARM SECTOR WHERE CIN VALUES ARE THE HIGHEST.

19Z SURFACE TEMPERATURES IN THE 20S AND 30S OVER CNTRL AND SRN
SASKATCHEWAN ARE SURGING SWD, SUPPORTING THE ETA SOLUTION OF A
STRONGER SURFACE FRONT ON SATURDAY.  THERE WILL BE A SLIGHT CHANCE
OF SOME SHOWER ACTIVITY ACROSS THE NRN ZONES DURING THE AFTERNOON
WITH ALL OTHER AREAS REMAINING DRY.

LOW-LEVEL WINDS WILL BEGIN TO BACK SATURDAY NIGHT IN RESPONSE TO THE
APPROACH OF THE STRONG SHORTWAVE, CURRENTLY MOVING ONTO THE NRN CA
COAST.  THE APPROACH OF THIS SHORTWAVE WILL INCREASE THE LOW-LEVEL
WARM ADVECTION/ISENTROPIC ASCENT FROM S TO N ACROSS THE AREA
OVERNIGHT.  THUS, WE HAVE INSERTED THE HIGHEST POPS ACROSS THE SRN
ZONES AND DECREASED THEM NWD.

STRONG, LARGE-SCALE ASCENT WILL CONTINUE OVER THE AREA DURING THE
DAY ON SUNDAY AHEAD OF THE POTENT SHORTWAVE LIFTING OUT OF THE
ROCKIES.  SURFACE FRONTAL POSITION WILL HAVE A LARGE BEARING ON HIGH
TEMPERATURES AND ANY SEVERE WEATHER POTENTIAL.  AGAIN, PER PMDHMD,
WE WILL LEAN MORE TOWARD THE COOLER ETA TEMPERATURE PROFILES IN THE
LOW-LEVELS.

IN THE EXTENDED, BUILDING MID-LEVEL HEIGHTS WILL ALLOW FOR A WARMING
TREND THROUGH THE FORECAST PERIOD.

.OMA...NONE.
MEAD

In the hours before

Special weather statement, Apr 20, 5:35 PM CDT, 4 hours 4 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI APR 20 2001

THERE IS A HIGH LIKELIHOOD STORM SPOTTER ACTIVATION WILL BE NECESSARY
TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

AN AREA OF LOW PRESSURE OVER NORTHEAST COLORADO WILL CONTINUE
STRENGTHEN AND MOVE EAST ALONG A WARM FRONT EXTENDING ACROSS CENTRAL
AND EAST CENTRAL NEBRASKA THROUGH CENTRAL IOWA GENERATING
THUNDERSTORMS. IN ADDITION A STRONG UPPER AIR DISTURBANCE WILL BE
LIFTING OUT OF THE ROCKIES INTO THE NORTHERN PLAINS.

THE COMBINATION OF AN UNSTABLE ATMOSPHERE..INCREASING LOW LEVEL MOISTURE
AND FAVORABLE WIND SHEAR PROFILES SUGGEST THAT THE ENVIRONMENT WILL
BE SUPPORTIVE FOR SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
APPEAR TO BE THE MAIN RISK. HOWEVER BASED ON LOW LEVEL WIND
SHEAR...SOME TORNADOES ARE ALSO POSSIBLE.

PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR AREA TELEVISION OR
RADIO STATIONS TONIGHT FOR SEVERE WEATHER WATCHES AND WARNINGS.

GW
Local storm report, Apr 20, 9:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
901 PM CDT FRI APR 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    17 SW HARTINGTON          NE   TORNADO
04/20/01   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0828 PM    3 SW COLERIDGE            NE   1 INCH HAIL
04/20/01   CEDAR                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    COLERIDGE                 NE   .75 INCH HAIL
04/20/01   CEDAR

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:50 PM CDTSevere Thunderstorm WarningOAXCedar25 min
Apr 20, 7:56 PM CDTSevere Thunderstorm WarningOAXKnox, Pierce49 min
Apr 20, 8:02 PM CDTTornado WarningOAXCedar43 min
Apr 20, 8:43 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline47 min
Apr 20, 8:43 PM CDTTornado WarningOAXCedar22 min
Apr 20, 8:52 PM CDTSevere Thunderstorm WarningOAXSeward38 min
Apr 20, 9:17 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward38 min
Apr 20, 9:17 PM CDTSevere Thunderstorm WarningOAXButler38 min
Apr 20, 9:39 PM CDTSevere Thunderstorm WarningOAXButler, Dodge, Lancaster, Saunders36 min
Apr 20, 9:42 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee33 min
Apr 20, 9:48 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington37 min
Apr 20, 9:48 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders37 min
Apr 20, 10:00 PM CDTSevere Thunderstorm WarningOAXNemaha45 min
Apr 20, 10:14 PM CDTSevere Thunderstorm WarningOAXPawnee31 min
Apr 20, 10:26 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.